Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 23, 2006, 9:30 PM CDT for Jefferson County, Kansas. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2006, 9:30 PM CDT (02:30 UTC)
- Expired
- Apr 23, 2006, 9:50 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:37 PM CDT | HAIL 1.75 | 5 S Oskaloosa, KS | |
| Apr 23, 9:41 PM CDT | HAIL 1.25 | 1 Nw Williamstown, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 240230 TORTOP KSC087-240315- /O.NEW.KTOP.TO.W.0019.060424T0230Z-060424T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 930 PM CDT SUN APR 23 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 1015 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH OF WILLIAMSTOWN...OR ABOUT 12 MILES NORTH OF LAWRENCE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... WILLIAMSTOWN... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9524 3912 9541 3905 9537 3904 9519 $$
2 follow-up statements
000 WWUS53 KTOP 240237 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 937 PM CDT SUN APR 23 2006 KSC087-240315- /O.CON.KTOP.TO.W.0019.000000T0000Z-060424T0315Z/ JEFFERSON- 937 PM CDT SUN APR 23 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHEASTERN JEFFERSON COUNTY... AT 931 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THIS FUNNEL CLOUD WAS JUST NORTH OF PERRY...OR ABOUT 12 MILES NORTH OF LAWRENCE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WILLIAMSTOWN. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9524 3912 9541 3905 9537 3904 9519 $$
000 WWUS53 KTOP 240250 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 949 PM CDT SUN APR 23 2006 KSC087-240259- /O.CAN.KTOP.TO.W.0019.000000T0000Z-060424T0315Z/ JEFFERSON- 949 PM CDT SUN APR 23 2006 ...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON COUNTY HAS BEEN CANCELLED... AT 949 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES...THUS THE TORNADO WARNING HAS BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM FOR JEFFERSON COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3916 9524 3912 9541 3905 9537 3904 9519 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:29 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Apr 23, 3:29 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT SUN APR 23 2006 .DISCUSSION... TONIGHT AND MONDAY... SFC BNDRY OVER CNTRL KS EXPECTED TO STAY QSTNRY THROUGH THE NIGHT PROVIDING LIFTING MECHANISM FOR CONVECTION. THE BNDRY WILL BE AIDED OVERNIGHT BY APPCHG WAVE INTO THE HIGH PLAINS THIS AFTN AND GRADUALLY STRENGTHENING LLJ. DEW POINTS SLOW TO COME UP BUT THE PARALLEL NAM CONTINUES TO SHOW GRADUAL RISE IN SAME AND HIGHER DEW POINTS NOTED IN NRN OK SHOW THIS FCST TREND SEEMS REASONABLE. AS UPPER LVL DYNAMICS MOVE EAST OF AREA LATE TNGT THERE COULD BE A BRIEF BREAK OR DMSHG OF ACTIVITY BEFORE CONVECTION ONCE AGAIN FIRES TMRW AFTN. WHERE THIS REFIRING OCCURS WILL BE PREDICATED ON AREAL EXTENT AND SEVERITY OF ACTIVITY TONIGHT. FOR NOW HAVE CONTD RATHER HIGH POPS OVRNIGHT WITH SOME RISK OF SVR WITH HAIL ESP TIL MIDNIGHT. AGAIN MENTIONED SEVERE WITH BEST HEATING...CONVERGENCE...AND UPPER DYNAMICS FROM THE NAM SOUTHEAST CWA ON MONDAY AFTERNOON. STG COLD FRONT PER P-NAM AND GFS EXPECTED TO BE PUSHING INTO NWRN CWA BY MID TO LATE AFTN MONDAY. NOT QUITE SOON ENOUGH FOR NONDIURNAL TEMPS BUT WILL BE CLOSE. GENERALLY PAINTED HIGH CHC POPS ON MONDAY BUT THIS MAY BE GREATLY INFLUENCED...AGAIN...BY ACTIVITY OVERNIGHT. APPEARS EXCESSIVE RAINS LESS LIKELY TONIGHT...HOWEVER WITH PRECIPITABLE WATER VALUES BETWEEN 200 AND 250 PERCENT...A GENEROUS AMOUNT OF RAIN IS POSSIBLE WITH TRAINING CELLS. TEMPERATURES SHOULD STAY MILD OVERNIGHT WITH CLOUDS AND RAIN DVLPG. AMT OF CLOUDS TMRW WILL DICTATE JUST HOW WARM IT WILL BE. ADDED SOME GUSTY WINDS TO NORTHWEST COUNTIES LATE TMRW AFTN AS COLD SURGE ENTERS AREA. MONDAY NIGHT THROUGH WEDNESDAY... CONVECTION TO BE ONGOING MONDAY EVENING WITH COLD FRONT PASSING BY REMAINDER OF COUNTIES AND UPPER TROF CLOSING IN. ANY SEVERE STORMS SHOULD BE ENDING EARLY WITH SURFACE BASED INSTABILITY RAPIDLY DIMINISHING IN THE EVENING...BUT WITH SOME INSTABILITY ALOFT THROUGH MUCH OF THE NIGHT AND ENTRANCE REGION OF UPPER JET OVERHEAD...MAY SEE ELEVATED STORMS CONTINUE THROUGH MUCH OF THE NIGHT. STRONG NORTH TO NORTHEAST WINDS ACCOMPANYING THE COLD AIR BUT SHOULD BE BELOW ADVISORY LEVELS. WINDS SLOWLY DIE OFF TUESDAY BUT COLD AIR WILL CONTINUE TO FILTER IN. WITH THE AID OF SOME CLOUDS AND LIGHT PRECIPITATION...THIS AIRMASS IS KEEPING TEMPS IN THE MID 30S OVER MUCH OF MONTANA...NORTHEASTERN WYOMING...AND WESTERN NORTH DAKOTA THIS AFTERNOON. MID AND LOW LEVEL MOISTURE WILL BE RATHER HIGH THROUGH AT LEAST THE MORNING HOURS WITH UPPER ENERGY STILL MOVING IN AND WILL ADD SOME CHANCE FOR RAIN. HAVE ABOUT AN 8-15F RISE IN TEMPS FOR TUESDAY...BUT THIS MAY BE OVERDONE IF CLOUDS AND PRECIP ARE LONGER LIVED THAN EXPECTED. CLOUD AND WIND TRENDS WILL BE KEY TO TEMPS TUESDAY NIGHT. 12Z NAM KEEPS SOME MID LEVEL MOISTURE INTO AT LEAST PART OF THE EVENING...WHILE 12Z GFS KEEPS 850MB WINDS IN THE 10-15KT RANGE. IT WILL DEFINITELY FEEL MORE LIKE EARLY SPRING THAN EARLY SUMMER TUESDAY AND TUESDAY NIGHT. THURSDAY THROUGH SUNDAY... GOOD AGREEMENT SHOWN IN RECENT MEDIUM RANGE MODEL RUNS IN THE LATE WEEK PERIODS...WITH DIFFERENCES AMPLIFYING EARLY NEXT WEEK. UPPER PATTERN NOT ALL THAT DIFFERENT THE NEXT FEW PERIODS WITH UPPER LOW IN THE DESERT SOUTHWEST CUTOFF FROM NORTHERN BRANCH THAT BRINGS A SYSTEMS SOUTHWEST INTO THE MISSISSIPPI VALLEY. APPEARS MOISTURE AND INSTABILITY WILL BE MORE LIMITED AHEAD OF THE NORTHERN BRANCH COLD FRONT THAT WILL ENTER THE AREA AROUND FRIDAY. APPEARS ONLY SMALL PRECIP CHANCES ARE WARRANTED FOR FRIDAY NIGHT AND SATURDAY FOR MAINLY THE SOUTHERN PORTIONS OF THE CWA WHERE THERE MAY BE ENOUGH MOISTURE FOR SOME CONVECTION. GFS TRIES TO BRING THE SOUTHWEST LOW INTO THE ROCKIES SUNDAY WHICH MAY KEEP PRECIPITATION CHANCES GOING...BUT NOT AT ALL CONFIDENT IN THIS SO KEPT REMAINING PERIODS DRY. TEMPERATURES SHOULD BE NEAR NORMAL FOR THE MOST PART. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 23, 3:57 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN APR 23 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-242100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY FOR THE ENTIRE AREA. SOME OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH THE GREATER CHANCES FOR SEVERE THUNDERSTORMS BEING ALONG AND SOUTH OF THE KANSAS TURNPIKE IN THE AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 23, 9:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL OZAWKIE 39.23N 95.47W
04/23/2006 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
&&
STRASSBERGLocal storm report, Apr 23, 9:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 1 E OZAWKIE 39.23N 95.45W
04/23/2006 E1.25 INCH JEFFERSON KS EMERGENCY MNGR
&&
STRASSBERGSpecial weather statement, Apr 23, 9:18 PM CDT, 12 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 918 PM CDT SUN APR 23 2006 KSZ011-012-240300- BROWN-NEMAHA- 918 PM CDT SUN APR 23 2006 THROUGH 1000 PM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SABETHA...FAIRVIEW...MORRILL...IOWA SAC AND FOX RESERVATION...RESERVE...ROBINSON AND HIAWATHA.
Local storm report, Apr 23, 9:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL WINCHESTER 39.32N 95.27W
04/23/2006 E1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Apr 23, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 4 SW OSKALOOSA 39.17N 95.37W
04/23/2006 E1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Apr 23, 9:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT SUN APR 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 4 SSW OSKALOOSA 39.16N 95.34W
04/23/2006 E1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Apr 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 38 min |
| Apr 23, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 29 min |
| Apr 23, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Apr 23, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Apr 23, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 51 min |
| Apr 23, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 30 min |
| Apr 23, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 49 min |
| Apr 23, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Apr 23, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 46 min |
| Apr 23, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 47 min |
| Apr 23, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Apr 24, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 36 min |
| Apr 24, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 33 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.